The only mycotoxin known to have been used as a biological weapon.
In the event of aerosol exposure, first responders should wear personal protective equipment and evacuate the adjacent area. Decontamination and use of protective clothing are vital, as human-to-human transmission may occur via skin contact.
Diagnosis is clinical, based on signs and symptoms (which may include skin pain and blistering, vomiting and diarrhoea, respiratory symptoms, and bleeding) and a history of exposure to contaminated grains and/or droplets. Systemic symptoms may develop.
Mainstay of management is supportive care with aggressive fluid and electrolyte replacement. Mortality rates associated with untreated exposure vary from 10% to 16%.
T-2 mycotoxin is a group A trichothecene mycotoxin, mostly produced by Fusariumspecies of fungi. It is the only mycotoxin known to have been used as a biological weapon, although there is potential for others (such as diacetoxyscirpenol) to be used. Both of these mycotoxins are listed as CDC Federal Select Agents. The term ‘modified mycotoxins’ includes all possible derivatives of the ‘parent’ mycotoxin compound; these often occur in contaminated food and may also be toxicologically relevant.
Transmission is most commonly foodborne via ingestion of mouldy grain in situations where this has not been stored properly, causing mainly gastrointestinal symptoms which may be followed by a protracted illness with leukopenia and bone marrow depletion.
In chemical warfare dispersal may be by droplets or aerosols, causing toxicity in seconds. The effects may be through inhalation (causing an acute syndrome of sore throat, bloody nasal discharge, dyspnoea, cough, and fever) and/or skin contact (causing blistering and systemic toxicity).
History and exam
- erythema (skin or mucosal contact)
- blurred vision/corneal damage (ocular exposure)
- vomiting (ingestion)
- diarrhoea (ingestion)
- dyspnoea (inhalation)
- cough (inhalation)
- nasal irritation (inhalation)
- necrosis (skin or mucosal contact)
- bleeding (inhalation)
- chest crackles and wheeze (inhalation)
Scott Phillips, MD, FACP, FACMT, FAACT
Associate Clinical Professor of Medicine
Department of Clinical Pharmacology and Toxicology
University of Colorado
Rocky Mountain Poison and Drug Center
Associate Medical Director
Washington Poison Center
SP declares that he has no competing interests.
Darren Roberts, MBBS, PhD, FRACP
Clinical Pharmacologist and Toxicologist
NSW Poisons Information Centre
Royal Prince Alfred Hospital
DR declares that he has no competing interests.
Maja Peraica, MD, PhD
Head Unit of Toxicology
Institute for Medical Research and Occupational Health
MP declares that she has no competing interests.
Use of this content is subject to our disclaimer